Elderly black people who are chronic users of acid-inhibiting drugs in the family that includes Zantac, Pepcid and Tagamet have 2 1/2 times the normal risk of developing dementia, Indiana researchers report.
The drugs block production of stomach acid by inhibiting histamine-2 receptors; the stomach releases hydrochloric acid when stimulated by histamines. But they also inhibit the brain's cholinergic system, which is involved in memory and cognition. Low levels of cholinergic activity have been linked to dementia.
In the past, there have been hints that the drugs, known as histamine-2 receptor antagonists, might be linked to dementia, but previous studies have come down on both sides of the question, said Dr. John Morris of Washington University in St. Louis, who was not involved in the study.
"This is certainly not the final word on the potential risk of these drugs," he said. "But what it tells us is that, for older adults, drug use should be considered very carefully."
Dr. Constantine G. Lyketsos, a psychiatrist at the Johns Hopkins University, who also was not involved in the study, added: "This is one of the medicines we worry about when people with Alzheimer's are taking them. It can make memory worse and lead to confusion. Whether they will make it more likely that someone will develop Alzheimer's or dementia is still an open question."
GlaxoSmithKline, which manufactures Tagamet and Zantac, did not return calls seeking comment.
The study did not look at Caucasians, and there was not enough data to suggest a risk from a different family of acid-inhibiting drugs called proton pump inhibitors, which includes Prilosec, Nexium and Prevacid.
The histamine-2 receptor antagonists are among the most commonly prescribed drugs in the United States, with more than 16 million prescriptions dispensed in 2005 in addition to over-the-counter sales. They are used to treat ulcers, acid reflux and other gastrointestinal disorders.
The study, published in the Journal of the American Geriatrics Society, was conducted by Dr. Malaz Boustani, a geriatrician at Indiana University School of Medicine.
Boustani said he was not prepared to suggest that people stop taking the drugs. The proton pump inhibitors, he said, are associated with an increased risk of osteoporosis, so that "if you switch, you then might deal with other alternatives.
"This is a very limited study in a specific population, but it picked up a signal that really needs to be confirmed," Boustani said.
Thomas H. Maugh II writes for the Los Angeles Times.